Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 207, NWS North Platte, NE

July 21, 1998Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 1998, 9:33 PM CDT for Lincoln County, Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 9:33 PM CDT (02:33 UTC)
Expired
Jul 21, 1998, 10:20 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:35 PM CDTHail 0.75North Platte, NE
Jul 21, 10:18 PM CDTHail 1.5North Platte, NE
Jul 21, 10:30 PM CDTHail 0.75Maxwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 220233 RRA
SVRLBF
NEC111-220320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
933 PM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 1020 PM CDT

* AT 931 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHEAST OF NORTH PLATTE MOVING EAST
  NORTHEAST AT 10 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS ALONG AND EAST OF
  HIGHWAY 83 TO THE NORTHEAST OF NORTH PLATTE.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

GEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT TUE JUL 21 1998

...FORECAST PROBLEM WITH THIS AFTERNOONS FORECAST CYCLE IS THE
LOCATION OF THUNDERSTORMS...

MODEL PERFORMANCE DISCUSSION...
    THE ETA, AVN, AND NGM SOLUTIONS ARE SIMILAR WITH NEARLY ALL
PARAMETERS THROUGH 24 HOURS. AT 36 HOURS, THE ETA APPEARS TO BE A
LITTLE FASTER WITH SURFACE AND UPPER AIR FEATURES. ETA IS ALSO
SIGNIFICANTLY STRONGER AND FASTER WITH THE VORT MAX PROJECTED INTO
WESTERN NEBRASKA ON THURSDAY. AT 36-48 HOURS, THE NGM AND AVN ARE
NEARLY IDENTICAL. THE NGM HAS DONE WELL WITH TEMPERATURES YESTERDAY AND
THE DAY BEFORE, AND SEEMS TO BE THE CLOSEST THIS MORNING WITH THE
LOCATIONS AND STRENGTHS OF THE SURFACE FRONT AND THE LOW, AND WITH THE
500MB HEIGHT AND VORTICITY FIELDS. SO, HAVE CHOSEN THE NGM FOR EARLY
PERIODS AND THE AVN/MRF FOR LATE PERIODS.

FIRST PERIOD DISCUSSION...
    LAST NIGHT THE CONVECTIVE COMPLEX DEVELOPED NORTH OF THE SURFACE
FRONT AND THE AXIS OF THE 850MB THETA-E RIDGE AND ALONG AND SOUTH OF THE
700MB FRONT. ITS ELEMENTS MOVED NEARLY PARALLEL TO THE THETA-E RIDGE
PRODUCING RAINFALL AMOUNTS OF 2-3 INCHES ALONG A BBW-OGA AXIS. I DONT
REALLY SEE ANY REASON THAT THE SAME CRITERIA WONT WORK TONIGHT. SO A
GOOD INDICATION FOR TONIGHTS FORECAST IS THE LOCATION OF THOSE
FEATURES. AT 00Z, THE NGM HAS BOTH THE 850M AND 700MB THETA-E RIDGE
THROUGH CENTRAL KANSAS WITH THE 700MB FRONT ALONG THE NEB/KANS LINE.
USING THOSE LOCATIONS, THE MOST LIKELY LOCATION FOR THE DEVELOPMENT
TONIGHT IS SOUTH BBW-LBF-OGA LINE (IN THE SPC SLIGHT RISK OUTLOOK
AREA). BECAUSE OF THE CONTINUED INSTABILITY (0 TO -2 850-500MB LIFTED
INDEX) AND ABUNDANT LOW AND MID LEVEL MOISTURE, SOME MENTION OF
THUNDERSTORMS (SAY 30-40 PERCENT) IS APPROPRIATE FOR THE REST OF
SOUTHWEST AND WESTERN NEBRASKA WEST OF A VTN-LBF LINE. COULD PROBABLY
GET BY WITH NO MENTION OF THUNDERSTORMS IN THE THE CENTRAL AND NORTH
CENTRAL ZONES. PROBABLY SHOULD GO 20 PERCENT VALENTINE, MULLEN, AND
MERRIMAN AREAS IN THE TRANSITION BETWEEN 30 PERCENT AND ZERO.
    TEMPERATURES TONIGHT SHOULD BE AT OR SLIGHTLY COOLER THAN THIS
MORNINGS NUMBERS IN THE NORTHERN AND EASTERN PARTS OF THE NORTH PLATTE
FORECAST AREA (WHICH WERE IN THE MID 50S TO LOWER 60S). IN THE SOUTH
CLOUDS WOULD NORMALLY HOLD THEM UP, BUT, WITH COOLING DUE TO
THUNDERSTORMS, MID 60S ARE PROBABLY OKAY.

SECOND PERIOD AND BEYOND...
    THE SURFACE PRESSURE FIELD AND 1000-500MB THICKNESS VALUES INDICATE
THE FRONT AND THE 850MB THETA-E RIDGE CONTINUING THROUGH CENTRAL KANSAS
THROUGH THURSDAY NIGHT WITH THE 700MB FRONT ALONG THE NEB/KANS LINE. AT
700MB, THE 700MB THETA-E RIDGE WILL RUN THROUGH CENTRAL KANSAS AND INTO
CENTRAL COLORADO WITH THE BEGINNINGS OF A RIDGE FROM CENTRAL COLORADO
INTO THE NEBRASKA PANHANDLE, SO THUNDERSTORMS COULD BE EXPECTED SOUTH
AND WEST OF A CDR-LBF LINE THURSDAY AS THE 700MB FRONT WORKS ITS WAY
BACK INTO WESTERN THROUGH SOUTH CENTRAL NEBRASKA. SPREADING TO VTN,
ANW, BBW, (AND POSSIBLY ONL) THURSDAY NIGHT. WITH THE FRONT CONTINUING
THROUGH NORTHERN KANSAS AS THE AVN/MRF INDICATES, A 40 PERCENT
PROBABILITY OF AT LEAST AFTERNOON THUNDERSTORMS IS PROBABLY NEEDED IN
THE WESTERN AND SOUTHWESTERN PARTS OF THE NORTH PLATTE FORECAST AREA
FRIDAY (AND MAYBE BEYOND).
    IN THE OUTLOOK FOR TEMPERATURES, THE NGM THICKNESS DECREASES ABOUT
30M BETWEEN THIS EVENING AND THURSDAY EVENING WITH 850MB TEMPERATURE
FALLS OF ABOUT 5C. IN THE CENTRAL AND NORTH, INCREASSED SUNSHINE SHOULD
COMPENSATE AT LEAST PARTIALLY. ON FRIDAY THE AVN/MRF INDICATES LITTLE
CHANGE IN EITHER THICKNESS OR 850MB TEMPERATURES.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.

LBF BB 060/084 058/084 057 49426
VTN BB 058/083 060/084 058 49203

OGA BB 061/085 059/085 058 49426
IML BB 064/086 062/086 060 49646
BBW BB 059/084 058/084 059 49203
ANW BB 064/082 060/082 060 49003
ONL BB 065/081 063/081 062 49003

SPRINGER

In the hours before

Local storm report, Jul 21, 9:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
930 PM CDT TUE JUL 21 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    NORTH PLATTE              NE   0.75 INCH HAIL
07/21/98   LINCOLN

0852 PM    3 ESE PAXTON              NE   0.88 INCH HAIL
07/21/98   KEITH

M. MUTCHLER
Local storm report, Jul 21, 9:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
930 PM CDT TUE JUL 21 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    NORTH PLATTE              NE   0.75 INCH HAIL
07/21/98   LINCOLN

0852 PM    3 ESE PAXTON              NE   0.88 INCH HAIL
07/21/98   KEITH

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:18 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 21, 8:45 PM CDTSevere Thunderstorm WarningLBFKeith65 min
Jul 21, 9:47 PM CDTSevere Thunderstorm WarningLBFCuster63 min
Jul 21, 10:21 PM CDTSevere Thunderstorm WarningLBFLincoln64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.